CSN Login
Members Online: 5

You are here

Problem with chemo

emily1
Posts: 2
Joined: Nov 2007

I started chemo in mid-september - I ended up in the hospital for 7 days after the first round due to life threatening side effects. The tricky part is that the docs were not sure why I had such a bad reaction - they ruled out bacterial infection, something called a DPA deficiency and other things that were of concern. I was petrified as I learned that Fulfox was the best and basically the only chemo treatment for colon cancer. I decided to get a 2nd opinion and went to Duke. The docs there were a little perplexed about my case. They contacted docs at The Mayo Clinic to get their opinion. After much deliberation, the docs at Duke and Mayo decided to give me a "test run" of the 5FU only last week - they felt the 5FU was what made me so sick and by giving me a trial run (10% of 100% dose) they would be able to tell if my body could handle/break down any of the dose at all. The good news is that I did not have any side effects to speak of and better news is that they are going forward with a "true" chemo next week (I do not know what % of the dose they are going to go with - my guess is that they will gradually increase my dose). The docs at Duke are being very cautious and may admit me next week after the chemo just to be safe. My question, has anyone ever had this happen - and if so, were you/your docs able to come to a resolution about how to handle your chemo and what did they do? T

vinny3's picture
vinny3
Posts: 933
Joined: Jun 2006

I didn't have any reaction that severe but it might help to give more information as to the type of reaction you had. Did you go into shock, difficulty breathing, that sort of thing so that others can tell you if they had similar reactions.

Dick

Moesimo's picture
Moesimo
Posts: 1080
Joined: Aug 2003

I had continuous 5 fu in a fanny pack in 2003 for 6 out of 7 days. I tolerated it ok.

post op chemo of 5 fu and leukovorin tolerated poorly . I received only 4 out of 12 treatments. I landed in the hospital with debilitating diarrhea. I was on tpn and did not get any more chemo. I have been NED since. BUT, my chemo was to mop up any cells that could have been left behind.

Good luck, what stage are you?

Maureen

sladich's picture
sladich
Posts: 430
Joined: May 2007

On my first treatment of Camptosar (irinotecan) I was in severe abdominal pain. Ended up going to the ER. I was admitted and stayed for 7 days. They ran all kinds of tests and found nothing. The pain left as quickly as it came. The next dose was reduced by 25% and I had no problems. I think they gave me too much.

Debbie

changing
Posts: 135
Joined: Oct 2006

Had folfox on my first round and MD cut in half after 5 treatments as I was too ill with the side effects. Started fulfiri 2 weels ago and experienced the "life threating" with shortness of breath and an incredible rash. This time they believe it is the Irineteocan (sp?) sp the dose today is down to one third of the original. MD will increase it slowly if no shortnesss of breath or rash. I still take copiuos amounts of anti nausea medication for the 5-FU as well! Pray tou'll do better this time. Let us know how you make out!

kerry's picture
kerry
Posts: 1317
Joined: Jan 2003

Oxaliplatin is used in the Folfox cocktail (if I'm not mistaken). I have had a reaction to Oxaliplatin in the past and had to go to the hospital with a high fever and pains. It typically causes liver enzymes to spike and effects nerve endings (neuropathy). I had to go off of it (3 yrs ago). I am currently back on it and so far the only side effect is the nausea and total sickness. My docs lowered the dose and dripped it over a longer period of time.

Good luck

Kerry

kirsten1's picture
kirsten1
Posts: 23
Joined: May 2007

I also had 5fu and leukovorin...terrible side effects 100 episodes of diarrhea in one night..I ended up being admitted to the oncology unit for five days each round...that way I got hydration and round the clock IV nausea medication alternated with ativan for anxiety and nausea. I successfully completed 8 rounds and never thought I could complete 2 after such a terrible reaction the first time. This may sound funny but reading other people's unusual reactions makes me feel better, as my doctor didn't seem to have too many with similar reactions...

KathiM's picture
KathiM
Posts: 8077
Joined: Aug 2005

Oh, sweetheart, I am so sorry you are struggling. I found that slow, steady, and SMALLER won MY race. Same as others have said, for any reaction to chemo that involved breathing troubles (I had 2 courses, one for rectal, one for breast...5 different chemos- 5FU/Oxciliplatin for rectal, Adriamycin, Cytoxin, Taxol for the breast), they ran it MUCH slower, made sure I was hydrated, and also postponed a session or two till my body was 'ready' (this stuff takes it out of you....).

Hugs, kathi

Subscribe to Comments for "Problem with chemo"